Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
138 Doctors are Online

What causes OCD after switching Gabapentin to Keppra?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2406 Questions
Question
I am on treatment for anxiety and OCD. I take Keppra as mood stabilizer (1000 mg), Lexapro 2.5.mg, Klonopin 1 mg and Amisulpride 100mg. My psychiatrist changed Keppra to Gabapentine 600 mg. The OCD reappeared with this change, and i don't understand why.
Posted Wed, 27 Aug 2014 in Mental Health
 
 
Answered by Dr. Chintan Solanki 1 hour later
Brief Answer:
see below answer

Detailed Answer:
Hello
Thanks for using healthcaremagic.

I am little bit XXXXXXX if your diagnosis is OCD and anxiety why you are on different types of medicines like Keppra(leviteracetam- a mood stabilizer), Lexapro(Escitalopram - an anti depressant can be used for OCD but 20 mg dose is required), Klonopin(Clonazepam - anti anxiety), Amisulpride(antipsychotic).

If you have severe resistant OCD then and then this much medicines needed but those are also needed after any SSRI(Fluoxetine,Paroxetine,Sertraline,Fluvoxamine) is used in maximum dose for 8 weeks and after one trial of clomipramine according to guidelines of treatment of OCD.

In your case if you were stable on those medicines, keppra was working to control your thoughts. And stopping of that had make your thoughts reappear.

But frankly speaking, I would like to tell you that visit some another psychiatrist and ask to reevaluate your history from beginning to reconsider diagnosis.After that treatment changes should be considered.

Hope I have answered your query,
Regards, Dr. Chintan Solanki.
Above answer was peer-reviewed by
 
Follow-up: What causes OCD after switching Gabapentin to Keppra? 36 minutes later
Hello,
Thanks a lot for the answer!
I just have two other questions related to the first one, and i understand that the treatment is not so usual, so finally my psychiatrist decided to give me higher dosage of Lexapro, being cautious because i am a poor metabolizer for cyp2c19 and mild for cyp2d6. My question is: compared to Keppra 1000mg, Gabapentin 600mg was too low and that's why it didn't worked like levetiracetam? Or there was some kind of competition between meds?
I was for a week and a half without amisulpride, because my psychiatrist also tried abilify for OCD, but with bad results. Now i am back on amisulpride since one week. How long takes amisulpride to work again?
Thanks beforehand
 
 
Answered by Dr. Chintan Solanki 25 minutes later
Brief Answer:
Gabapentin and amisulpride will not be suitable

Detailed Answer:
Hi thanks for questions.

Keppra and Gabapentin both are anti epileptic medicines. However keppra is also mood stabilizer and can be useful in OCD when it is resistant.
Gabapentin I don't think so used for OCD specifically, it is mostly used in neuropathic pain.
So not the dose or interaction of gabapentine matters here but itself it is not going to show improvement.So better to shift to keppra again if you were better with that.

Amisulpride is also not at all useful if your diagnosis is exclusively OCD and anxiety. Risperidone can be used in low dose in severe OCD.

Lexapro is increased that is good move.

Wish you early stability.

Regards, Dr. Chintan Solanki.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor